# SDR 2009FA0000976

- Difficulty date: October 5, 2009
- Submitted: November 20, 2009
- Operation: General aviation
- Aircraft: N7667H
- Make and model: Piper PA-12
- Aircraft serial: 12535
- Engine: Lyc O320A2B
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: AEL65102ST060
- Part serial: 4103802
- Condition: Worn
- Location: Engine
- Part time: 237 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THIS ENG WAS O/H IN MAR 2007 AND CURRENTLY HAS 237.3 HRS SINCE O/H.  THE MATERIAL AT LWR END OF THE INTAKE VALVE KEYS WORE AWAY ALLOWING THE UPPER VALVE SPRING SEAT TO MOVE TOO HIGH ON THE VALVE STEM.  THIS CAUSED THE ROCKER ARM TIP TO WEAR ABNORMALLY RESULTING IN MOST OF THE ROCKER ARM TIP TO WEAR ABNORMALLY RESULTING IN MOST OF THE ROCKER ARM TIP WEARING AWAY OR BREAKING OFF.  THE UPPER VALVE SPRING SEAT CONTINUED MOVING UP THE VALVE STEM UNTIL IT BEGAN TO MAKE CONTACT WITH THE NECK OF THE ROCKER ARM.  THIS CAUSED THE SPRING SEAT TO TILT AT AN ANGLE, EVENTUALLY TILTING ENOUGH TO MAKE CONTACT WITH THE ROCKER COVER, WEARING A 1/2 INCH CUT THRU THE COVER.  THE PILOT DID NOT NOTICE ANY ROUGHNESS IN THE ENGINE`S OPERATION.  HE SAID THAT IT FELT LIKE THE ENGINE MIGHT HAVE BEEN A LITTLE UNDER POWERED AND NOT REACHING FULL RPM AT TAKEOFF.  THE ENG NORMALLY DOESN`T MAKE FULL TAKEOFF RPM ON THE FIRST FLIGHT OF THE DAY IF IT HAS NOT HAD ENOUGH TIME TO WARM UP AND THE OIL IS STILL COOL.  AS IT WAS A COOL DAY, HE ASSUMED THAT WAS THE CASE AND CONTINUED THE TAKEOFF.  THE ENGINE RAN SMOOTHLY THROUGH OUT THE FLIGHT.  UPON LANDING HE NOTICED AN OIL STREAK RUNNING ALONG THE SIDE OF THE ACFT.  AFTER OPENING THE COWLING, HE FOUND THE CUT THAT THE UPPER VALVE SPRING SEAT HAD WORN THRU THE ROCKER COVER.  BECAUSE THE ACFT WAS NOT AT LOCATION WHERE TOOLS AND SUPPLIES WERE AVAILABLE, DECIDED TO REPLACE THE ENTIRE CYLINDER ASSY.  THE CYLINDER WAS RETURNED TO MFG FOR WARRANTY CONSIDERATION.
